Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 9, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jan 31, 2013, 12:50 AM EST for 5 counties in North Carolina; Horry County, South Carolina. It was in force for 55 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 31, 2013, 12:50 AM EST (05:50 UTC)
- Expired
- Jan 31, 2013, 1:45 AM EST
- In force
- 55 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 46 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 31, 1:00 AM EST | NON-TSTM WND DMG | Castle Hayne, NC | A LARGE PINE TREE FELL ONTO AN ASTRO VAN AND DESTOYED IT. REPORT RELAYED BY THE MEDIA. |
| Jan 31, 1:45 AM EST | TSTM WND DMG | 3 Nw Wilmington, NC | TREE DOWN ON UNOCCUPIED VEHICLE ON NORTH 10TH STREET. FIRE DEPARTMENT ENROUTE. |
| Jan 31, 1:51 AM EST | TSTM WND GST 48 | 2 Wsw Wilmington, NC | |
| Jan 31, 1:54 AM EST | TSTM WND GST 47 | Johnny Mercer Pier, NC | |
| Jan 31, 1:55 AM EST | TSTM WND GST 59 | Southport, NC | CAPE FEAR PILOTS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 30, 8:21 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 5.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 364 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
918
WUUS52 KILM 310550 CCA
SVRILM
NCC017-019-047-129-141-SCC051-310645-
/O.NEW.KILM.SV.W.0009.130131T0550Z-130131T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1250 AM EST THU JAN 31 2013
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA
NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA
EASTERN HORRY COUNTY IN NORTHEAST SOUTH CAROLINA
PENDER COUNTY IN SOUTHEAST NORTH CAROLINA
SOUTHEASTERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA
EASTERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 145 AM EST
* AT 1240 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED NEAR WAMPEE...OR 6 MILES
NORTHWEST OF NORTH MYRTLE BEACH...AND MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
ASH...
EXUM...
SOUTHPORT...
FREEMAN...
DELCO...
THE BOROUGH...
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EST THURSDAY MORNING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
&&
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 800-697-3901...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3430 7770 3416 7783 3386 7795 3391 7813
3390 7832 3379 7872 3391 7886 3473 7810
3472 7767 3448 7757 3443 7752
TIME...MOT...LOC 0543Z 224DEG 79KT 3393 7870
$$
152 follow-up statements
595
WWUS52 KILM 310613
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
113 AM EST THU JAN 31 2013
SCC051-310623-
/O.CAN.KILM.SV.W.0009.000000T0000Z-130131T0645Z/
HORRY SC-
113 AM EST THU JAN 31 2013
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HORRY COUNTY IS
CANCELED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EST THURSDAY MORNING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 800-697-3901...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3430 7770 3416 7783 3386 7795 3391 7813
3390 7832 3387 7849 3430 7850 3473 7810
3472 7767 3448 7757 3443 7752
TIME...MOT...LOC 0613Z 257DEG 39KT 3462 7810 3430 7822
3386 7841
$$
NCC017-019-047-129-141-310645-
/O.CON.KILM.SV.W.0009.000000T0000Z-130131T0645Z/
COLUMBUS NC-BLADEN NC-PENDER NC-NEW HANOVER NC-BRUNSWICK NC-
113 AM EST THU JAN 31 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EST
FOR BRUNSWICK...NEW HANOVER...PENDER...SOUTHEASTERN BLADEN AND
EASTERN COLUMBUS COUNTIES...
AT 108 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES WEST OF BURGAW TO 15 MILES WEST OF LELAND TO
10 MILES EAST OF LITTLE RIVER...MOVING EAST AT 40 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
WILLARD...
WILLARD...
MURRAY TOWN...
ASHTON...
MOORETOWN...
WINDEMERE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EST THURSDAY MORNING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
&&
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 800-697-3901...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3430 7770 3416 7783 3386 7795 3391 7813
3390 7832 3387 7849 3430 7850 3473 7810
3472 7767 3448 7757 3443 7752
TIME...MOT...LOC 0613Z 257DEG 39KT 3462 7810 3430 7822
3386 7841
$$
III774
WWUS52 KILM 310628
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
128 AM EST THU JAN 31 2013
NCC017-047-310638-
/O.CAN.KILM.SV.W.0009.000000T0000Z-130131T0645Z/
COLUMBUS NC-BLADEN NC-
128 AM EST THU JAN 31 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLADEN AND
EASTERN COLUMBUS COUNTIES IS CANCELED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EST THURSDAY MORNING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 800-697-3901...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3430 7770 3417 7783 3387 7795 3391 7813
3390 7832 3427 7823 3435 7816 3435 7820
3473 7810 3472 7767 3448 7757 3443 7752
TIME...MOT...LOC 0628Z 257DEG 39KT 3467 7794 3433 7803
3391 7821
$$
NCC019-129-141-310645-
/O.CON.KILM.SV.W.0009.000000T0000Z-130131T0645Z/
PENDER NC-NEW HANOVER NC-BRUNSWICK NC-
128 AM EST THU JAN 31 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EST
FOR EASTERN BRUNSWICK...NEW HANOVER AND PENDER COUNTIES...
AT 128 AM EST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WATHA TO PHOENIX TO VARNAMTOWN...
MOVING EAST AT 40 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
ASHTON...
WHITE STOCKING...
MAPLE HILL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EST THURSDAY MORNING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
&&
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 800-697-3901...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3430 7770 3417 7783 3387 7795 3391 7813
3390 7832 3427 7823 3435 7816 3435 7820
3473 7810 3472 7767 3448 7757 3443 7752
TIME...MOT...LOC 0628Z 257DEG 39KT 3467 7794 3433 7803
3391 7821
$$
IIIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 30, 11:19 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jan 30, 11:19 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1119 PM EST WED JAN 30 2013
.SYNOPSIS...
WINDY AND MILD CONDITIONS WILL CONTINUE AHEAD OF A STRONG COLD
FRONT. FAST MOVING SHOWERS AND ISOLATED THUNDERSTORMS TONIGHT
COULD PRODUCE LOCALIZED DAMAGING WIND GUSTS. DRY AND COOL
CONDITIONS WILL FOLLOW THE FRONT THURSDAY THROUGH EARLY NEXT WEEK
AS HIGH PRESSURE MOVES INTO THE REGION.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 1045 PM WEDNESDAY...TORNADO WATCH REMAINS IN EFFECT FOR THE
ENTIRE ILM CWA THRU 2 AM. MAIN ADJUSTMENT THIS UPDATE HAS BEEN
APPLIED TO THE TIMING OF THE MAIN LINE OF CONVECTION CROSSING THE
AREA. LATEST KLTX 88D TRENDS...RADAR MOSAIC OF THE SE U.S
TRENDS...AND HRRR MODEL OUTPUT...INDICATE VERY LITTLE CONVECTION TO
DEVELOP AHEAD OF THE APPROACHING LINE. THIS DUE TO A STABLE
SFC BASED MARINE LAYER HAVING PROGRESSED WELL INLAND UNDER THE
STRONG SSE-SSW LOW LEVEL WINDS. AT THIS POINT...DO NOT ANTICIPATE
ANY ROGUE CONVECTIVE CELLS WELL AHEAD OF THIS LINE. HOWEVER...THE
STRONG DYNAMICS ASSOCIATED WITH THE NEARLY SOLID LINE OF THE
CONVECTION ITSELF CONTINUES TO WARRANT THE FORECAST OF STRONG TO
SEVERE CONVECTION...WITH DAMAGING WIND GUSTS THE MAIN CONCERN.
IN ADDITION...AN ISOLATED TORNADO REMAINS POSSIBLE DUE TO
SUPPORTIVE DIRECTIONAL AND SPEED SHEAR ESPECIALLY AT THE LOWER
LEVELS. THIS ILLUSTRATED NICELY BY 00Z UPPER AIR SOUNDING
HODOGRAPHS. CONTINUED TWEAKING NEEDED FOR THE OVERNIGHT TEMP/DEWPT
TRENDS...MAINLY DEALING WITH THE POST FRONTAL AIRMASS ADVECTING
ACROSS THE FA LATE TONIGHT.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 300 PM WEDNESDAY...STRONG WESTERLY WINDS WILL ADVECT MUCH
COLDER AND DRIER AIR INTO REGION BEHIND EXITING COLD FRONT LOCATED
WELL OFF THE COAST BY THURS MORNING. A VERY BROAD MID TO UPPER
TROUGH WILL SHIFT EAST THROUGH THE PERIOD FINALLY LIFTING OFF TO
THE NORTHEAST BY FRI NIGHT. AS THIS TROUGH MOVES EAST IT WILL
DRIVE A SECONDARY BOUNDARY THROUGH THE AREA BY FRI MORNING. THIS
WILL PROVIDE A REINFORCING SHOT OF COLD AND DRY AIR INTO THE AREA
AS DEEP NW FLOW SETS UP ON FRIDAY.
OVERALL A POTENT STORM SYSTEM WILL LIFT OFF TO THE NORTHEAST AS
HIGH PRESSURE RIDGES UP FROM THE GULF COAST ON THURSDAY...BUT
STRONG HIGH PRESSURE WILL BUILD DOWN FROM CANADA REACHING INTO THE
CENTRAL CONUS BY THURS NIGHT AND SHIFTING EAST OVER THE LOCAL AREA
BY LATE FRI INTO EARLY SAT. THIS WILL MAINTAIN A TIGHTENED
GRADIENT FLOW THROUGH THURS AND THEN WINDS MAY BACK SLIGHTLY
BEFORE NEXT DRY FRONTAL BOUNDARY MOVES THROUGH EARLY FRI WITH A
SPIKE UP OF WINDS BEFORE FINALLY DIMINISHING AND VEERING MORE
NORTH BY FRI NIGHT. THESE STRONG WEST TO NORTHWEST WINDS WILL
MAINTAIN CAA THROUGH MUCH OF THE PERIOD. THERE WILL ONLY BE A
BRIEF PERIOD OF MORE NEUTRAL ADVECTION AHEAD OF DRY COLD FRONT FRI
MORNING. THEREFORE 850 TEMPS DROP FROM 13C JUST AHEAD OF INITIAL
COLD FRONT EARLY THURS MORNING DOWN LESS THAN 0C BY THURS AFTN AND
THEN WILL DROP AN ADDITIONAL SEVERAL DEGREES DOWN TO -8C BY FRI
EVENING. TEMPS REACHING THE MID 50S...ALREADY 20 DEGREES COOLER
THAN ON THURS...WILL HAVE TROUBLE REACHING INTO THE 50S ON FRI AS
COLD ARCTIC HIGH PRESSURE BUILDS DOWN INTO THE AREA. OVERNIGHT
LOWS WILL DROP DOWN TOWARD FREEZING THURS NIGHT IN CAA BUT FRI
NIGHT TEMPS WILL PLUMMET ONCE WINDS DROP OFF IN THE EVENING. A
MUCH MORE IDEAL RADIATIONAL COOLING NIGHT WILL OCCUR ON FRIDAY
NIGHT AS HIGH SHIFTS OVERHEAD...MAKING FOR ONE OF THE COLDEST
NIGHTS OF THE SEASON THUS FAR...WITH WIDESPREAD READINGS IN THE
20S.
DRY AIR WILL RUN SIMILAR TO TEMPS WITH A MAJOR DROP OFF BEHIND
FIRST FRONT AND THEN A PLATEAU AND MINOR INCREASE JUST AHEAD OF
DRY POLAR COLD FRONT FRI MORNING AND THEN ANOTHER NOSE DIVE
THROUGH FRI AFTN. THE PCP WATER DROP OFF FROM 1.6 INCHES VERY
EARLY THURS MORNING DOWN TO A QUARTER OF AN INCH BY LATE THURS
MORNING AND THEN DOWN CLOSE TO A TENTH OF AN INCH BY FRI AFTN.
WITH SUCH A DRY AIR MASS IN PLACE...EXPECT SUNSHINE THROUGH MOST
OF THE PERIOD. MAY SEE SOME CLOUDS WITH LINGERING MOISTURE THROUGH
THURS MORNING AFTER RAINFALL FROM FRONT...AND A SLIGHT SPIKE AHEAD
OF FRONT FRI MORNING.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 300 PM WEDNESDAY...A RATHER REPETITIVE PATTERN FOR THE
EXTENDED AS AREAS OF HIGH PRESSURE PUSH OFFSHORE AHEAD OF A SERIES
OF WEAK COLD FRONTS.
FIRST OF THESE OCCURS SATURDAY AS DIFFUSE HIGH PRESSURE MOVES ACROSS
THE AREA AND OFFSHORE...LEAVING A BRIEF PERIOD OF MOIST RETURN FLOW
INTO THE CAROLINAS. THIS IS JUST IN ADVANCE OF A COLD FRONT WHICH
WILL CROSS THE AREA VERY EARLY SUNDAY MORNING. LIMITED FORCING
COMBINED WITH ONLY MARGINAL PWATS SUGGESTS FROPA WILL BE DRY...AND
ONLY ACT TO REINFORCE THE COOL AIR. HOWEVER...ANY WEAK CAA REMAINS
WELL DISPLACED BEHIND THE FRONT...SO SUNDAY WILL END UP BEING WARMER
THAN SATURDAY...ALTHOUGH BOTH DAYS WILL BE AROUND TO SLIGHTLY BELOW
CLIMO.
ANOTHER LARGE BUT WEAK AREA OF HIGH PRESSURE BUILDS DOWN FROM THE NW
LATE SUNDAY AND PERSISTS INTO TUESDAY WHILE SLOWLY DRIFTING ACROSS
THE REGION. THIS CONTINUES THE COOL AND DRY WEATHER WITH NEAR TO
SLIGHTLY-BELOW SEASONABLE TEMPS. THIS HIGH PRESSURE THEN DRIFTS
OFFSHORE TUESDAY AHEAD OF ANOTHER COLD FRONT PROGGED TO CROSS THE
AREA LATE IN THE DAY. GUIDANCE SHOWING CONSIDERABLE AMPLITUDE
DIFFERENCES IN THE TROUGH DRIVING THIS FRONT WHICH WILL HAVE
SIGNIFICANT IMPACT ON PRECIP POTENTIAL. FOR NOW WILL KEEP INHERITED
SCHC/SILENT POP FOR D6 SINCE BENEFICIAL CHANGES CANNOT BE MADE AT
THIS TIME. TUESDAY WILL LIKELY BE THE WARMEST DAY OF THE PERIOD
THOUGH AHEAD OF THE COLD FRONT...WITH TEMPS RETURNING TO BELOW CLIMO
FOR WEDNESDAY AS ANOTHER AREA OF HIGH PRESSURE RIDGES DOWN FROM THE
NW.
&&
.AVIATION /04Z THURSDAY THROUGH MONDAY/...
AS OF 00Z...STRONG COLD FRONT TO IMPACT THE TERMINALS TONIGHT WITH
GUSTY WINDS AND A POTENTIAL SQUALL LINE WITH SHOWERS/ISOLATED
THUNDERSTORMS.
COLD FRONT CURRENTLY ACROSS WESTERN PORTIONS OF SC/NC WILL PUSH EAST
TONIGHT AND BE ACCOMPANIED BY A LINE OF SHOWERS WITH ISOLATED
THUNDERSTORMS. HRRR APPEARS TO BE INITIALIZING BETTER THAN ANY OF
THE OTHER HIGH-RES GUIDANCE...SO HAVE RELIED HEAVILY ON THIS MODEL
FOR TIMING CONVECTION AT THE TERMINALS...AND EXPECT THE SQUALL LINE
TO IMPACT FLO/LBT AROUND 03Z...RACING EAST TO ILM AROUND 06Z.
ATTM...NO IFR HAS BEEN INTRODUCED INTO THE CURRENT SET OF TAFS DUE
TO UNCERTAINTY IN EXACT TIMING AND LIKELY SHORT-DURATION OF ANY
PRECIP INDUCED IFR. PREFER TO HANDLE ANY IFR WITH AMD/TEMPO GROUPS
AS THE CONVECTION UNFOLDS. HAVE SHOWN A 2-HR TEMPO GROUP AT ALL
TERMINALS FOR THE HEAVIEST CONVECTION WITH MVFR AND INCREASED WIND
GUSTS...BUT STRONGER GUSTS ARE POSSIBLE THAN WHAT IS CURRENTLY
DEPICTED.
OTHER CONCERN IS THE STRONG PRE-FRONTAL AND POST-FRONTAL WINDS. S/SW
WINDS WILL CONTINUE TO INCREASE TONIGHT AS A STRENGTHENING LOW LEVEL
JET MOVES OVERHEAD. FOR THIS REASON HAVE SHOWN INCREASING LLWS IN
ALL TAFS WITH 30 KT GUSTS LIKELY THROUGH THE NIGHT...EVEN OUTSIDE OF
CONVECTION. A SUDDEN WIND SHIFT WILL OCCUR WITH THE FROPA
TONIGHT...AND AWWS MAY BE REQUIRED FOR ILM/MYR LATER TONIGHT AS THE
FRONT CROSSES...AND WINDS SHIFT SUDDENLY TO THE WEST.
RAPID DRYING OCCURS BEHIND THE FRONT AND SKC WILL BECOME THE SKY
CONDITION ON THURSDAY. ALTHOUGH IT WILL BE CLEAR...STRONG WESTERLY
WINDS WILL PERSIST THROUGH THE DAY...GUSTING TO 25 KTS THROUGH THE
END OF THE VALID PERIOD.
EXTENDED OUTLOOK...VFR THROUGH THE EXTENDED.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1045 PM WEDNESDAY...SFC PG WINDS CONTINUE TO OVERSPREAD THE
COASTAL WATERS...WITH WINDS OF 15 TO 30 KT SPEEDS ACROSS THE NEAR
SHORE WATERS DUE TO SSTS IN THE LOW 50S. ACROSS THE OUTER WATERS
OF THE ILM CWA WHERE SSTS INCREASE TO AROUND 60 DEGREES...LOOK
FOR HIGHER WIND SPEEDS OF 25 TO 40 KT. WITH THE INCREASING OF SSE-
SSW WINDS THIS EVENING. ..BUILDING SHORT PERIOD SEAS HAVE FINALLY
RESPONDED. IE. SEAS AT THE OCEAN CREST PIER HAVE NOW CLIMBED TO 7
FT...THE ONSLOW BAY AND FRYING PAN SHOALS BUOYS HAVE CLIMBED TO
12-13 FT RESPECTIVELY...WITH SSTS MEASURED AT BOTH THESE BUOYS OF
60 AND 68 DEGREES RESPECTIVELY. OVERALL...LOOK FOR THIS RANGE OF
WINDS AND SEA CONDITIONS TO PERSIST ACROSS THE FA WATERS UNTIL THE
PASSAGE OF THE COLD FRONT BETWEEN 1 AM AND 5 AM. OVERALL...BUILDING
SIGNIFICANT SEAS HAVE LEVELED OFF FOR THE REMAINDER OF THE
OVERNIGHT...WITH ADJUSTMENTS UPWARDS NEEDED FOR THURSDAY FOR THE
ILM WATERS FROM CAPE FEAR SOUTH TO MURRELLS INLET DUE TO THE
STRONG WSW-W WIND DIRECTIONS KEEPING THE SEAS AGITATED.
SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 PM WEDNESDAY...ALTHOUGH SEAS WILL BE ON THE DECREASE
THROUGH MUCH OF THE PERIOD IN STRONG OFF SHORE FLOW...TIGHTENED
GRADIENT FLOW AND COLD SURGE BEHIND FRONT THURS AND AGAIN ON FRI WILL
MAINTAIN SEAS ABOVE SCA THROUGH A GOOD PORTION OF THE SHORT TERM
PERIOD IN THE OUTER WATERS. WESTERLY WINDS UP AROUND 25 KTS WILL
DROP THROUGH THURS ALLOWING OFF SHORE SEAS TO SUBSIDE FROM 8 TO
10 FT FRI MORNING DOWN TO 5 FT BY THURS NIGHT.
WINDS WILL BACK SLIGHTLY TO THE SW THURS NIGHT INTO EARLY FRI
AHEAD OF APPROACHING DRY COLD FRONT BEFORE SPIKING UP IN SURGE
BEHIND FRONT. THIS WILL PRODUCE SEAS AROUND 6 FT ONCE AGAIN FOR A
FEW HOURS ON FRI. THE NEAR SHORE WATERS WILL DECREASE THROUGH
THURS IN OFF SHORE FLOW DOWN TO 2 TO 4 FT AND MAY SPIKE UP A BIT
FRI MORNING BUT OVERALL WILL DROP OFF SOME MORE LATE FRI AS HIGH
PRESSURE SHIFTS OVERHEAD ALLOWING FOR LOCAL SEAS TO DROP TO 2 TO 3 FT
IN ALL WATERS.
LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 300 PM WEDNESDAY...OTHER THAN A WEAK COLD FRONT
SUNDAY...DIFFUSE HIGH PRESSURE WILL DOMINATE THE WEATHER ACROSS THE
WATERS THROUGH THE EXTENDED. ONE AREA OF HIGH PRESSURE WILL MOVE
ACROSS THE WATERS SATURDAY CREATING LIGHT AND VARIABLE
WINDS...VEERING TO THE SW AND INCREASING TO AROUND 10 KTS LATE IN
THE DAY. THIS AHEAD OF A COLD FRONT WHICH WILL CROSS DURING
SUNDAY...TURNING WINDS TO THE W/NW AT 10-15 KTS ON SUNDAY BEFORE
SLOWLY EASING TO LIGHT AND VARIABLE AGAIN MONDAY AS HIGH PRESSURE
BUILDS BACK OVER THE WATERS. SEAS WILL BE PRIMARILY WIND-DRIVEN
THROUGH THE PERIOD...1-2 FT SATURDAY AND MONDAY...INCREASING FOR A
SHORT TIME SUNDAY UP TO 2-4 FT WITH A NW WIND WAVE DOMINANT.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR SCZ017-023-024-032-
033-039-053>056.
NC...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR NCZ087-096-099-
105>110.
MARINE...GALE WARNING UNTIL 6 AM EST THURSDAY FOR AMZ250-252-254-256.
&&
SYNOPSIS...RGZ
NEAR TERM...DCH
SHORT TERM...RGZ
LONG TERM...JDW
AVIATION...JDW/SGLHazardous weather outlook, Jan 30, 8:29 PM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 829 PM EST WED JAN 30 2013 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-010130- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER- INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN- 829 PM EST WED JAN 30 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY... ...TORNADO WATCH 25 IN EFFECT UNTIL 2 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ106-108-110-SCZ054-056-010130- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 829 PM EST WED JAN 30 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY... ...TORNADO WATCH 25 IN EFFECT UNTIL 2 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-010130- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 829 PM EST WED JAN 30 2013 ...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG WEST WINDS COULD PRODUCE A BLOWOUT TIDE...WITH LOW WATER CONDITIONS POSSIBLE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DCH
In the hours before
Local storm report, Jan 30, 11:23 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1123 PM EST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM NON-TSTM WND DMG 5 ESE PEMBROKE 34.66N 79.11W
01/30/2013 ROBESON NC AMATEUR RADIO
TREES DOWN ON NC 72 WEST OF LUMBERTON NEAR COLD STORAGE
ROAD.
&&
EVENT NUMBER ILM1300011
LACORTELocal storm report, Jan 30, 11:24 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1124 PM EST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM NON-TSTM WND DMG 3 NE TAR HEEL 34.76N 78.75W
01/30/2013 BLADEN NC EMERGENCY MNGR
TREE DOWN ON BURNEY ROAD IN WHITE OAK.
&&
EVENT NUMBER ILM1300012
LACORTELocal storm report, Jan 30, 11:26 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1126 PM EST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM NON-TSTM WND DMG 4 NNW BLADENBORO 34.58N 78.83W
01/30/2013 BLADEN NC EMERGENCY MNGR
TREE DOWN ON CENTER ROAD NEAR HWY 211.
&&
EVENT NUMBER ILM1300013
LACORTELocal storm report, Jan 30, 11:27 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1127 PM EST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM NON-TSTM WND DMG 2 NNW CLARKTON 34.52N 78.67W
01/30/2013 BLADEN NC EMERGENCY MNGR
TREE DOWN ON MITCHELL FORD ROAD IN CLARKTON.
&&
EVENT NUMBER ILM1300014
LACORTELocal storm report, Jan 31, 12:04 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1204 AM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG 3 WSW NICHOLS 34.21N 79.19W
01/30/2013 MARION SC DEPT OF HIGHWAYS
TREES DOWN ON GILCHRIST ROAD.
&&
EVENT NUMBER ILM1300015
RJDLocal storm report, Jan 31, 12:32 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1232 AM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND DMG 3 SW TOLARSVILLE 34.74N 78.90W
01/31/2013 ROBESON NC PUBLIC
TREES DOWN IN THE VICINITY OF 813 BUTLER FARM ROAD.
&&
EVENT NUMBER ILM1300016
DCHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 10:38 PM EST | Special Weather Statement | ILM | Bladen, Robeson | 52 min |
| Jan 30, 11:06 PM EST | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 54 min |
| Jan 30, 11:57 PM EST | Severe Thunderstorm Warning | ILM | Bladen, Brunswick, Columbus, Robeson | 63 min |
| Jan 31, 12:44 AM EST | Severe Thunderstorm Warning | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender | 61 min |
| Jan 31, 1:39 AM EST | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover, Pender | 21 min |
| Jan 30, 9:45 PM EST | Severe Thunderstorm Warning | ILM | Darlington, Florence, Marlboro | 60 min |
| Jan 30, 10:29 PM EST | Severe Thunderstorm Warning | ILM | Florence, Williamsburg | 61 min |
| Jan 30, 10:42 PM EST | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Florence, Marion, Marlboro | 63 min |
| Jan 30, 11:25 PM EST | Severe Thunderstorm Warning | ILM | Dillon, Florence, Georgetown, Horry, Marion, Williamsburg | 80 min |
| Jan 30, 11:38 PM EST | Special Marine Warning | ILM | 82 min | |
| Jan 31, 6:56 AM EST | Small Craft Advisory | ILM | 35 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2013Severe Thunderstorm Warnings in South Carolina, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.